North Dakota, 2015

Hail and Damaging Wind in North Dakota, June 20, 2015

June 20, 2015 · NWS BIS · 7 events in 4 counties and zones

A short wave moving through the region resulted in isolated thunderstorms developing over north central North Dakota. Two storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$400,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short wave moving through the region resulted in isolated thunderstorms developing over north central North Dakota. Two storms became severe. The first developed over southern Pierce County and tracked southeastward towards Foster County. The second storm was a long lived supercell which strengthened over northern McHenry County and slowly moved southeast before dissipating over southern Wells County. The greatest damage was reported at Harvey, Wells County, where multiple homes were damaged by hen egg sized hail and many vehicles at a car dealership were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 2:06 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 20, 2:06 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT SAT JUN 20 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 241 PM CDT SAT JUN 20 2015

THE MAIN FORECAST FOCUS REMAINS THE POTENTIAL FOR SEVERE
THUNDERSTORMS.

THE LATEST HIRES GUIDANCE SUITE IS GENERALLY UNDERPLAYING THE
ONGOING CONVECTION ACROSS NORTH CENTRAL NORTH DAKOTA. MIXED LAYER
CAPE AROUND 1500 J/KG IS COINCIDENT WITH AROUND 35 KNOTS OF 0-6 KM
SHEAR AS OF 19 UTC...BUT SHEAR SHOULD CONTINUE TO INCREASE AS
ANOTHER MID LEVEL SHORTWAVE OVER MONTANA MOVES INTO NORTH DAKOTA.
FOR NOW...WE WILL MONITOR CONVECTIVE TRENDS AND EXPECT ONLY STRONG
STORMS.

FOR SUNDAY...THE STORM PREDICTION CENTER HAS HIGHLIGHTED A SLIGHT
RISK FOR SEVERE THUNDERSTORMS GENERALLY ACROSS THE WESTERN HALF OF
THE STATE. THE 12 UTC HIRES WINDOW ARW IS PARTICULARLY BOISTEROUS
WITH CONVECTION FIRING AROUND 21 UTC ON THE MISSOURI SLOPE AND
THEN MOVING EAST THROUGH MIDNIGHT. THIS IS SUPPORTED BY THE 12 UTC
GFS...WHILE THE 12 UTC ECMWF HAS SIMILAR TIMING WITH CONVECTION
FURTHER SOUTH. FORECASTS ARE GENERALLY A BLEND OF THOSE THREE
MODELS WITH THE EXPECTATION THAT SOME STORMS WILL BECOME SEVERE BY
EARLY SUNDAY EVENING.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 241 PM CDT SAT JUN 20 2015

QUASI-ZONAL MID LEVEL FLOW WITH SEVERAL SHORTWAVE TROUGHS
MIGRATING THROUGH WESTERN AND CENTRAL NORTH DAKOTA WILL CONTINUE
THROUGH THURSDAY. A POTENTIAL WEATHER PATTERN CHANGE NEXT WEEKEND.

UNTIL NEXT WEEKEND...ANOTHER ROUND OF SHOWERS/THUNDERSTORMS SUNDAY
NIGHT WITH LATEST SPC THUNDERSTORM RISK OF SLIGHT RISK OVER MOST OF
WESTERN AND CENTRAL NORTH DAKOTA THROUGH 12Z MONDAY. APPEARS THERE
COULD BE TWO ROUNDS OF CONVECTION. THE FIRST TAKING AIM OVER THE
NORTH THROUGH SUNDAY EVENING WITH A SURFACE LOW AND UPPER LEVEL JET
STREAK SCOOTING THROUGH NORTHERN NORTH DAKOTA AND SOUTHERN CANADA.
THE SECOND AREA IS IN THE SOUTH...WHERE A SURFACE LOW DEVELOPING
OVER SOUTH DAKOTA WILL ALSO HAVE UPPER SUPPORT VIA A 90KT JET
STREAK. AN 850MB 30KT SOUTHERLY WIND FIELD WILL TRANSPORT LOW LEVEL
MOISTURE NORTH AHEAD OF THIS SYSTEM SUNDAY EVENING/NIGHT. MODELS
DEPICT AN MCS TYPE COMPLEX DEVELOPING SUNDAY EVENING THROUGH SUNDAY
NIGHT AS IT TRANSLATES EAST ACROSS SOUTHERN NORTH DAKOTA. HEAVY
RAINFALL POSSIBLE ALONG WITH LARGE HAIL AND DAMAGING WINDS. SOME
LINGERING SHOWERS/THUNDERSTORMS POSSIBLE MONDAY MORNING IN THE SOUTH
OTHERWISE MOST AREAS WILL SEE DRYING CONDITIONS. THE NEXT SYSTEM IS
EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...AND ANOTHER
SHORTWAVE TROUGH THURSDAY NIGHT THROUGH FRIDAY NIGHT. OF COURSE
TIMING ISSUES THIS FAR OUT WILL LIKELY RESULT IN SOME ADJUSTMENTS.

AS MENTIONED ABOVE...BY NEXT WEEKEND INTO THE EARLY PORTIONS OF THE
FOLLOWING WEEK...AN AMPLIFYING RIDGE PER ECMWF AND GFS ACROSS THE
WEST WITH A COMPENSATING DOWNSTREAM TROUGH INTO THE GREAT LAKES AND
OHIO VALLEY MAY DEVELOP. THE NET RESULT FOR WESTERN AND CENTRAL
NORTH DAKOTA WOULD BE NORTHWEST FLOW ALOFT. SHORTWAVES ALWAYS A
CONCERN IN THIS FLOW...BUT AREAL COVERAGE OF PRECIPITATION AND
DURATION OF EVENTS WILL LIKELY BE MUCH LESS THAN OUR PATTERN WE ARE
CURRENTLY EXPERIENCING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 241 PM CDT SAT JUN 20 2015

SCATTERED THUNDERSTORMS ARE FORECAST...BUT LOCATION IS TOO LOW
CONFIDENCE TO ADD TO TAFS. THE BEST CHANCE FOR ANOTHER ROUND OF
IFR FOG IS AT KMOT AFTER 07 UTC TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHECK
LONG TERM...KS
AVIATION...SCHECK
Hazardous weather outlook, Jun 20, 2:15 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SAT JUN 20 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-212015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
315 PM CDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST. SOME STORMS MAY BE STRONG
WITH HEAVY RAIN...WINDS TO 50 MPH...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WIDESPREAD ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED
SUNDAY EVENING THROUGH SUNDAY NIGHT. SCATTERED SEVERE THUNDERSTORMS
POSSIBLE.

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS TUESDAY EVENING THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCHECK/KS

In the hours before

Local storm report, Jun 20, 8:41 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 AM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND GST     2 S LINCOLN             46.73N 100.70W
06/19/2015  E90 MPH          BURLEIGH           ND   TRAINED SPOTTER

            OFF DUTY NWS EMPLOYEE REPORT. CAMPER ROLLED OUT OF
            NEIGHBORS YARD. SECURED STACK OF LARGE HAY BALES
            COLLAPSED. NUMEROUS SWING SETS DESTROYED. GARAGE DOOR
            BUCKLED. 10 X 3 FOOT SHEET OF METAL BLOWN THROUGH
            NEIGHBORS WINDOW. DESTROYED SIDING AND BLEW GLASS INTO
            HOME. NO KNOWN INJURIES. TIME IS START OF HIGH WINDS.
            GUSTS OVER 50 MPH LASTED 25 MINUTES.

&&

SCHECK
Local storm report, Jun 20, 8:46 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 AM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
06/19/2015  M82 MPH          BURLEIGH           ND   TRAINED SPOTTER

            SPOTTER REPORTED A SMALL AIRPLANE FLIPPED OVER ON NORTH
            SIDE OF BISMARCK AIRPORT. THIS IS DAMAGE ASSOCIATED WITH
            THE MEASURED WIND GUST PREVIOUSLY REPORTED.

&&

SCHECK
Local storm report, Jun 20, 9:23 AM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 AM CDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HEAVY RAIN       3 W CENTER              47.12N 101.36W
06/20/2015  M1.05 INCH       OLIVER             ND   TRAINED SPOTTER

            TOTAL RAINFALL FRIDAY EVENING WITH THUNDERSTORMS. NO
            DAMAGE REPORTED.

&&

KSIMOSKO
Special weather statement, Jun 20, 1:00 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SAT JUN 20 2015

NDZ004-201930-
BOTTINEAU-
200 PM CDT SAT JUN 20 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BOTTINEAU
COUNTY...

AT 157 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER SOURIS...OR
13 MILES NORTHWEST OF BOTTINEAU...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOURIS...LAKE METIGOSHE STATE PARK...CARBURY AND ROTH.

TORRENTIAL RAINFALL MAY ALSO OCCUR WITH THIS STORM. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

LAT...LON 4874 10055 4874 10057 4890 10085 4892 10084
      4900 10075 4900 10031
TIME...MOT...LOC 1857Z 304DEG 15KT 4894 10069

SIMOSKO
Special weather statement, Jun 20, 1:39 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
239 PM CDT SAT JUN 20 2015

NDZ012-013-202015-
MCHENRY-PIERCE-
239 PM CDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCHENRY AND WEST
CENTRAL PIERCE COUNTIES...

AT 238 PM CDT...A STRONG THUNDERSTORM WAS 12 MILES EAST OF
KARLSRUHE...OR 22 MILES SOUTHWEST OF RUGBY...MOVING SOUTHEAST AT 25
MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...ORRIN AND GEORGE LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4811 10050 4825 10032 4813 9999 4792 10028
TIME...MOT...LOC 1938Z 301DEG 23KT 4814 10035

ACOOP
Special weather statement, Jun 20, 2:13 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
313 PM CDT SAT JUN 20 2015

NDZ013-202045-
PIERCE ND-
313 PM CDT SAT JUN 20 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PIERCE COUNTY...

AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF BALTA...OR 19 MILES NORTH OF HARVEY...MOVING EAST
AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN PIERCE
COUNTY...AFFECTING TRAVELERS ALONG HIGHWAY 3 BETWEEN BALTA AND SELZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4812 9984 4802 9985 4801 9981 4790 9981
      4800 10013 4814 10010 4814 9985
TIME...MOT...LOC 2012Z 287DEG 29KT 4806 9996

SCHILD

The radar

The Minot AFB radar (KMBX), 83 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pierce

When
June 20, 2:21 PM CST to 2:26 PM CST
Where
Pierce County, 8.46 mi NNW of Selz
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.960, -99.960

Hail, Foster

When
June 20, 4:01 PM CST to 4:05 PM CST
Where
Foster County, 0.83 mi SE of Grace City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.540, -98.810

Thunderstorm Wind, McHenry

When
June 20, 7:34 PM CST to 7:36 PM CST
Where
McHenry County, 0.46 mi W of Towner
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
48.350, -100.410

Strong wind gusts were accompanied by hail the size of golf balls. There was damage to structures and automobiles.

Hail, McHenry

When
June 20, 7:34 PM CST to 7:40 PM CST
Where
McHenry County, 0.46 mi W of Towner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.350, -100.410

Hail, Pierce

When
June 20, 8:36 PM CST to 8:40 PM CST
Where
Pierce County, 6.7 mi NW of Selz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.920, -99.980

Hail, Wells

When
June 20, 9:00 PM CST to 9:05 PM CST
Where
Wells County, 1.86 mi W of Harvey
Measured
2 in hail
Property damage
$750,000
Crop damage
$400,000
Reported by
Broadcast Media
Coordinates
47.770, -99.940

Hail was accompanied by wind gusts up to 60 mph. Damage was extensive to buildings and at an automobile dealership on the south side of Harvey. There was also crop damage.

Hail, Wells

When
June 20, 9:40 PM CST to 9:43 PM CST
Where
Wells County, 4.43 mi ENE of Chaseley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.470, -99.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585700, 585702, 585704, 585705, 585707, 585709, 585711.